Massachusetts, 2015

Flash Flood and Hail in Massachusetts, July 27, 2015

July 27, 2015 · NWS BOX · 6 events in 3 counties and zones

Diurnal showers and thunderstorms developed with enough instability to produce isolated large hail. A rather moist environment coupled with slow moving storms resulted in some flash flooding in western Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Diurnal showers and thunderstorms developed with enough instability to produce isolated large hail. A rather moist environment coupled with slow moving storms resulted in some flash flooding in western Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 27, 3:20 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 27, 3:20 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT MON JUL 27 2015

.SYNOPSIS...

SCATTERED SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE INTERIOR WILL
GRADUALLY DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME HEATING.  A
FAST MOVING DISTURBANCE WILL BRING A ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS TO EASTERN NEW ENGLAND TUESDAY AFTERNOON AND EVENING.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

***SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
  MAINLY ACROSS THE INTERIOR SHOULD GRADUALLY DISSIPATE LATER THIS
  EVENING***

SCATTERED SHOWERS AND THUNDERSTORMS WERE FOCUSED ACROSS INTERIOR
SOUTHERN NEW ENGLAND LATE THIS AFTERNOON.  WHILE HIT AND MISS
ACTIVITY IS POSSIBLE ACROSS MUCH OF THE REGION...HIGHEST RISK FOR
TORRENTIAL RAINFALL/LOCALIZED FLOODING WILL BE ACROSS NORTHERN MA.
THIS IS WHERE THERE IS SOME SURFACE CONVERGENCE AND ACTIVITY IS
MOVING QUITE SLOWLY. 0 TO 6 KM SHEAR VALUES ARE QUITE WEAK...SO
OVERALL SEVERE WEATHER POTENTIAL LOW. NONETHELESS...AN ISOLATED
STRONG TO SEVERE THUNDERSTORM OR TWO WILL REMAIN POSSIBLE INTO EARLY
THIS EVENING GIVEN MLCAPES OVER 1500 J/KG.

DIURNALLY DRIVEN SCATTERED SHOWERS/THUNDERSTORMS SHOULD GRADUALLY
COME TO AN END LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
OTHERWISE...IT LOOKS LIKE MUCH OF THE OVERNIGHT HOURS WILL BE DRY.
WE WILL HAVE TO WATCH FOR THE RISK FOR A FEW SPOT SHOWERS/ISOLATED
THUNDERSTORMS DEVELOPING ACROSS EASTERN NEW ENGLAND OVERNIGHT WITH
SOME ELEVATED INSTABILITY.  LOW LEVEL FORCING DOES NOT SEEM AS
STRONG AS LAST NIGHT THOUGH DESPITE FAIRLY HIGH MUCAPES.
THEREFORE...JUST WENT WITH LOW POPS OVERNIGHT AS MUCH OF THE REGION
SHOULD END UP DRY.

THE OTHER CONCERN WILL BE FOR AREAS OF FOG TO DEVELOP OVERNIGHT.
WITH RATHER LIGHT WINDS AND WET GROUND...WILL HAVE TO WATCH FOR SOME
PATCHY DENSE FOG ESPECIALLY ACROSS THE INTERIOR.  THAT WILL DEPEND
UPON THE AMOUNT OF BREAKS IN THE SKY COVER OVERNIGHT...BUT SOMETHING
LATER SHIFTS WILL HAVE TO WATCH CLOSELY.  LOW TEMPS WILL GENERALLY
BOTTOM OUT BETWEEN 65 AND 70.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...

***A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AFTERNOON
  AND EARLY EVENING ALONG WITH LOCALLY HEAVY RAINFALL ACROSS EASTERN
  MA AND RHODE ISLAND***

TUESDAY...

ANY LOW CLOUDS AND FOG PATCHES SHOULD BURN OFF BY LATE MORNING
ACROSS THE REGION.  OTHERWISE...EXPECT PARTLY SUNNY SKIES TO RESULT
IN A VERY WARM TO EVEN BORDERLINE HOT AFTERNOON.  HIGH TEMPS WILL
TOP OUT MAINLY IN THE UPPER 80S TO NEAR 90.  IN ADDITION...IT WILL
BE RATHER HUMID OUTSIDE WITH DEWPOINTS IN THE 60S AND RATHER LIGHT
WINDS.

MAINLY DRY WEATHER EXPECTED TUESDAY MORNING...BUT WE CAN NOT RULE
OUT A SPOT SHOWER OR THUNDERSTORM.  THE MAIN CONCERN THEN TURNS TO A
STRONG PIECE OF SHORTWAVE ENERGY THAT WILL BE DROPPING SOUTH ACROSS
THE EASTERN NEW ENGLAND COAST.  GIVEN VERY WARM AND HUMID AIRMASS
WITH 500 MB TEMPS AROUND -10C...WE SHOULD BE ABLE TO GENERATE MLCAPE
VALUES ON THE ORDER OF 1500 J/KG.  THE SHORTWAVE COMBINED WITH THE
INSTABILITY SHOULD LEAD TO SCATTERED CONVECTION.  WHILE AN ISOLATED
SHOWER OR THUNDERSTORM IS POSSIBLE ACROSS THE INTERIOR...GREATEST
CONCERN IS ACROSS EASTERN MA AND RHODE ISLAND AS THEY WILL BE CLOSER
TO THE SHORTWAVE...BUT CAN NOT COMPLETELY RULE OUT CENTRAL MA.

WILL RUN WITH SCATTERED SHOWERS/THUNDERSTORMS MAINLY ACROSS THE
EASTERN HALF OF THE REGION TUESDAY AFTERNOON AND EARLY EVENING WITH
SOME ENHANCED WORDING.  AS FOR SEVERE WEATHER POTENTIAL...LOW LEVEL
WIND FIELDS ARE RATHER WEAK WHICH WILL BE A LIMITING FACTOR.
NONETHELESS...STRONG WINDS ALOFT WILL LIKELY GENERATE 0 TO 6 KM
SHEAR VALUES OF 35 TO 45 KNOTS AND THERE IS AN INVERTED V LOOK TO
THE SOUNDINGS.  THIS MEANS THAT THERE IS THE RISK FOR A FEW STRONG
TO SEVERE THUNDERSTORMS...MAINLY ACROSS EASTERN MA AND RHODE
ISLAND...BUT CAN NOT RULE OUT CENTRAL MA.  LOCALLY DAMAGING WIND
GUSTS AND HAIL ARE THE CONCERNS FOR TUESDAY AFTERNOON AND EARLY
EVENING.  HIGHEST RISK MIGHT BE ALONG THE SEA BREEZE FRONT THAT SETS
UP ACROSS EASTERN MA AND RHODE ISLAND AS IT WILL PROVIDE A FOCUS FOR
CONVECTION.  ALSO...SOMETIMES WE END UP WITH SOME TRAINING ON THESE
BOUNDARIES AND THE RISK FOR VERY LOCALIZED FLOODING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...

* TRIPLE-H WEATHER WED/THU WITH HIGHS IN 90S.
* SCATTERED STORMS THU/THU NIGHT.
* DRIER BUT STILL VERY WARM FRI THRU SUN.

LARGE SCALE PATTERN FEATURES BUILDING RIDGE OVER NORTHEAST WED/THU
WHICH WILL BRING OUR NEXT SHOT OF HEAT AND HUMIDITY. HOWEVER THIS
SHOULD BE RELATIVELY SHORT LIVED AS UPPER LOW DIGS ACROSS CANADIAN PRAIRIES
AND EVENTUALLY BECOMES CENTERED NEAR HUDSON BAY...RESULTING IN
MORE IN WAY OF CYCLONIC FLOW FOR LATER THIS WEEK INTO NEXT
WEEKEND. STILL LOOKS SUMMERLIKE BEYOND THU BUT CHANGE IN UPPER AIR
PATTERN SHOULD BREAK HUMIDITY AND KEEP TEMPERATURES CLOSER TO
AVERAGE FOR LATE JULY.

WED INTO THU...HIGH CONFIDENCE.

RISING HEIGHTS SHOULD SUPPRESS CONVECTION WED SO AM CONTINUING WITH
DRY FORECAST. NAM SUGGESTION OF DEVELOPMENT ALONG SEA BREEZE FRONT
IS POSSIBLE BUT IS OUTLIER AT THIS POINT. HIGHS SHOULD TOP OUT IN
LOW TO MID 90S AWAY FROM S COAST BUT WITH DEWPOINTS IN MID 60S TO
AROUND 70 HEAT INDICES WILL PROBABLY FALL SHORT OF ADVISORY CRITERIA
/100F FOR 2+ HOURS/.

ANOTHER HOT/HUMID DAY EXPECTED THU BUT HIGHS SHOULD BE SLIGHTLY
LOWER THAN WED GIVEN INCREASING CLOUD COVER AHEAD OF COLD FRONT
APPROACHING FROM GREAT LAKES. DECENT CAPE/0-6KM SHOULD BE PRESENT
ALONG WITH MARGINAL MID LEVEL LAPSE RATES...SO BETTER CHANCE OF
SHOWERS/STORMS DURING AFTERNOON AND EVENING AS FRONT PROVIDES
FOCUS FOR LIFT.

FRI THROUGH SUN...MODERATE CONFIDENCE.

HIGH PRESSURE BUILDS ACROSS NORTHEAST AS UPPER FLOW BECOMES MORE
CYCLONIC. THIS WILL BRING SOME RELIEF FROM HEAT/HUMIDITY BUT HIGHS
SHOULD STILL TOP OUT WELL INTO 80S AWAY FROM S COAST. GOING WITH DRY
FORECAST AS ENSEMBLES SHOW FAIRLY LOW PROBABILITIES OF MEASURABLE
RAINFALL DURING THIS TIME FRAME.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TUESDAY AFTERNOON/...

REST OF THIS AFTERNOON...MODERATE TO HIGH CONFIDENCE.  MAINLY VFR
EXCEPT LOCALIZED IFR TO LIFR CONDITIONS IN SCATTERED HEAVIER SHOWERS
AND THUNDERSTORMS.  MAIN FOCUS IS ACROSS INTERIOR SOUTHERN NEW
ENGLAND AND ESPECIALLY IN NORTHERN MA.

TONIGHT...LOW TO MODERATE CONFIDENCE.  DIURNALLY DRIVEN SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH THIS EVENING.  WHILE DRY
WEATHER PROBABLY DOMINATES MOST LOCATIONS OVERNIGHT...A FEW SPOT
SHOWERS OR PERHAPS A THUNDERSTORM OR TWO CAN NOT BE RULED OUT.
OTHERWISE...MAIN CONCERN OVERNIGHT WILL BE FORMATION OF LOW CLOUDS
AND FOG.  TIMING UNCERTAIN...BUT WILL HAVE TO WATCH FOR LOCALLY
DENSE FOG DEVELOPING OVERNIGHT ESPECIALLY ACROSS THE INTERIOR.

TUESDAY...MODERATE TO HIGH CONFIDENCE.  ANY LOW CLOUDS AND FOG
PATCHES SHOULD IMPROVE TO VFR BY LATE MORNING.  MAIN CONCERN IS
SCATTERED SHOWERS/THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP
GENERALLY ACROSS EASTERN MA/RHODE ISLAND.  WHILE ACTIVITY WILL BE
HIT AND MISS...THE POTENTIAL IS THERE FOR ISOLATED STRONG TO SEVERE
STORMS WITH LOCALLY HEAVY RAINFALL.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF.  MAINLY VFR THROUGH
TONIGHT BUT WILL HAVE TO WATCH FOR A THUNDERSTORM IN THE VICINITY OF
THE TERMINAL.  HIGHEST RISK IS NORTH OF THE AIRPORT...BUT IT IS
POSSIBLE IN BOSTON AS WELL.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF.   MAINLY VFR THROUGH
THIS EVENING BUT WILL HAVE TO WATCH FOR A THUNDERSTORM IN THE
VICINITY OF THE TERMINAL.  LOW CLOUDS AND SOME FOG MAY DEVELOP LATE
TONIGHT.

OUTLOOK /TUESDAY NIGHT THROUGH FRIDAY/...

TUESDAY NIGHT AND WEDNESDAY...HIGH CONFIDENCE. MVFR/IFR IN SCT
SHRA/TSRA TUESDAY EVENING...OTHERWISE VFR.

THURSDAY...MODERATE CONFIDENCE. MVFR/IFR IN SCT SHRA/TSRA MAINLY
DURING AFTERNOON AND EVENING.

FRIDAY...MODERATE CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TUESDAY AFTERNOON/...HIGH CONFIDENCE.

WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS
THROUGH TUESDAY AFTERNOON.  A FEW SPOT SHOWERS AND PERHAPS A
THUNDERSTORM WILL BE POSSIBLE TONIGHT.  HOWEVER...A BETTER CHANCE OF
A FEW STRONG TO SEVERE THUNDERSTORMS TUESDAY AFTERNOON WHICH MAY
RESULT IN BRIEFLY STRONG WIND GUSTS AND HAIL.  SPECIAL MARINE
WARNINGS MAY BE NEEDED WITH THE HIGHEST RISK ACROSS OUR WATERS
ADJACENT TO EASTERN MA.

OUTLOOK /TUESDAY NIGHT THROUGH FRIDAY/...

TUESDAY NIGHT AND WEDNESDAY...HIGH CONFIDENCE.

WINDS AND SEAS REMAIN BELOW SCA. SCA. MAY SEE LEFTOVER
SHOWERS/STORMS ON WATERS DURING EVENING.

THURSDAY...MODERATE CONFIDENCE.

INCREASING S/SW WINDS EXPECTED AHEAD OF COLD FRONT...BUT GUSTS
SHOULD PEAK AROUND 20KT MAINLY ON S COASTAL WATERS. BUILDING S SWELL
MAY REACH 5 FT ON OUTER WATERS S OF ISLANDS. MAY SEE THUNDERSTORMS
LATER IN DAY AND THU EVENING.

FRIDAY...MODERATE CONFIDENCE.

HIGH PRESSURE BUILDS OVER WATERS. WINDS AND SEAS BELOW SCA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK/RLG
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...RLG
AVIATION...FRANK/RLG
MARINE...FRANK/RLG
Hazardous weather outlook, Jul 27, 2:40 AM EST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
340 AM EDT MON JUL 27 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-280745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
340 AM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS PERSIST. LIKELY THREATS OF
HEAVY RAINFALL AND FREQUENT LIGHTNING. LOCALIZED URBAN AND POOR-
DRAINAGE FLOODING IS POSSIBLE. ADDITIONAL THREATS OF SMALL HAIL
AND GUSTY WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THROUGH TUESDAY AND AGAIN THURSDAY INTO THURSDAY NIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS PERSIST. LIKELY THREATS OF
HEAVY RAINFALL AND FREQUENT LIGHTNING. THERE IS THE POTENTIAL FOR
LOCALIZED URBAN AND POOR-DRAINAGE FLOODING. ADDITIONAL THREATS OF
SMALL HAIL AND GUSTY WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-280745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
340 AM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK FOR STRONG THUNDERSTORMS. HEAVY RAINFALL AND
FREQUENT LIGHTNING ARE THE PRIMARY THREATS WITH A LOWER RISK OF
SMALL HAIL AND GALE FORCE WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A RISK FOR STRONG TO SEVERE THUNDERSTORMS THROUGH TUESDAY
AND AGAIN THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 27, 12:02 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
102 PM EDT MON JUL 27 2015

MAZ002-003-008-271800-
WESTERN FRANKLIN-EASTERN FRANKLIN-WESTERN HAMPSHIRE-
102 PM EDT MON JUL 27 2015

...STRONG THUNDERSTORM IN NORTHWESTERN HAMPSHIRE AND WEST CENTRAL
FRANKLIN COUNTIES...

AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER ASHFIELD...OR 13 MILES SOUTHWEST OF
GREENFIELD...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEERFIELD...WILLIAMSBURG...BUCKLAND...CONWAY...SHELBURNE...
ASHFIELD...WHATELY...CHESTERFIELD...WORTHINGTON...GOSHEN...
CUMMINGTON...PLAINFIELD AND HAWLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4255 7295 4260 7273 4246 7260 4238 7294
TIME...MOT...LOC 1702Z 343DEG 6KT 4251 7282

MD
Special weather statement, Jul 27, 12:57 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
157 PM EDT MON JUL 27 2015

MAZ002-003-271900-
WESTERN FRANKLIN-EASTERN FRANKLIN-
157 PM EDT MON JUL 27 2015

...STRONG THUNDERSTORM IN NORTH CENTRAL FRANKLIN COUNTY...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLRAIN...OR 10 MILES SOUTHWEST OF
BRATTLEBORO...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...DEERFIELD...MONTAGUE...NORTHFIELD...BERNARDSTON...
BUCKLAND...CONWAY...SHELBURNE...ERVING...ASHFIELD...COLRAIN...GILL...
CHARLEMONT...LEYDEN AND HEATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4273 7251 4273 7250 4261 7241 4254 7277
      4274 7282
TIME...MOT...LOC 1757Z 349DEG 11KT 4275 7271

MD
Special weather statement, Jul 27, 1:29 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
229 PM EDT MON JUL 27 2015

MAZ005-026-271930-
NORTHWEST MIDDLESEX COUNTY-CENTRAL MIDDLESEX COUNTY-
229 PM EDT MON JUL 27 2015

...STRONG THUNDERSTORM WITH VERY HEAVY RAIN IN NORTH CENTRAL
MIDDLESEX COUNTY COUNTIES...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DUNSTABLE...MOVING EAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO 2 INCHES OF RAIN IN AN HOUR
AND DANGEROUS LIGHTNING. WIND GUSTS UP TO 30 MPH AND SMALL HAIL
ARE ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHELMSFORD...WESTFORD...PEPPERELL...TYNGSBOROUGH...GROTON...HOLLIS
AND DUNSTABLE.

STILL ANOTHER STRONG THUNDERSTORM WITH VERY HEAVY RAIN IN
HILLSBOROUGH COUNTY NEW HAMPSHIRE WILL LIKELY MOVE INTO THE TOWNSEND
AND PEPPERELL AREA BY 3 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4270 7157 4270 7140 4264 7140 4264 7158
      4270 7166 4271 7157
TIME...MOT...LOC 1824Z 258DEG 8KT 4268 7155

THOMPSON
Special weather statement, Jul 27, 1:38 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
238 PM EDT MON JUL 27 2015

MAZ003-004-271945-
NORTHERN WORCESTER-EASTERN FRANKLIN-
238 PM EDT MON JUL 27 2015

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN WORCESTER AND
NORTHEASTERN FRANKLIN COUNTIES COUNTIES...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER RICHMOND...OR 9 MILES NORTH OF ORANGE...
MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORANGE...ATHOL...WINCHENDON...TEMPLETON...WINCHESTER...NORTHFIELD...
FITZWILLIAM...ERVING...PHILLIPSTON...ROYALSTON...RICHMOND AND
WARWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4272 7213 4257 7203 4262 7240 4273 7243
TIME...MOT...LOC 1838Z 341DEG 6KT 4274 7229

MD
Special weather statement, Jul 27, 3:06 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT MON JUL 27 2015

MAZ008-010-272045-
WESTERN HAMPSHIRE-EASTERN HAMPSHIRE-
406 PM EDT MON JUL 27 2015

...STRONG THUNDERSTORMS OVER CENTRAL HAMPSHIRE...NORTHERN HAMPDEN
AND SOUTHWESTERN FRANKLIN COUNTIES COUNTIES...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GOSHEN...OR 11 MILES NORTHWEST OF
NORTHAMPTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOLYOKE...AMHERST...NORTHAMPTON...SOUTH HADLEY...EASTHAMPTON...
BELCHERTOWN...GRANBY...HADLEY...HATFIELD...WILLIAMSBURG...
HUNTINGTON...ASHFIELD...WESTHAMPTON...WHATELY...PELHAM...
CHESTERFIELD...WORTHINGTON...GOSHEN...CUMMINGTON AND PLAINFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4250 7287 4248 7286 4247 7277 4245 7276
      4245 7270 4241 7270 4242 7256 4238 7241
      4225 7259 4226 7261 4229 7261 4227 7264
      4239 7298
TIME...MOT...LOC 2005Z 307DEG 11KT 4244 7283

MD
Special weather statement, Jul 27, 3:25 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT MON JUL 27 2015

MAZ004-005-272115-
NORTHERN WORCESTER-CENTRAL MIDDLESEX COUNTY-
425 PM EDT MON JUL 27 2015

...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN NORFOLK...EAST
CENTRAL WORCESTER AND CENTRAL MIDDLESEX COUNTIES COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER BERLIN...OR NEAR MARLBOROUGH...MOVING EAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRAMINGHAM...MARLBOROUGH...SHREWSBURY...NATICK...ACTON...HUDSON...
CONCORD...SUDBURY...NORTHBOROUGH...CLINTON...WAYLAND...WESTON...
MAYNARD...SOUTHBOROUGH...LANCASTER...STERLING...STOW...HARVARD...
LINCOLN AND BOXBOROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4233 7128 4231 7133 4229 7132 4230 7149
      4233 7149 4233 7155 4231 7159 4236 7164
      4236 7168 4232 7169 4233 7170 4232 7173
      4246 7176 4251 7133
TIME...MOT...LOC 2024Z 263DEG 10KT 4241 7165

MD

The radar

The Albany radar (KENX), 112 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 1 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Hampshire

When
July 27, 3:26 PM EST
Where
Hampshire County, 0.69 mi S of Searsville
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.390, -72.730

Lightning struck a building on South Street, blowing the electrical panel off the wall and filling the basement with smoke.

Flash Flood, Hampshire

When
July 27, 3:40 PM EST to 4:45 PM EST
Where
Hampshire County, 0.83 mi ESE of Goshen to 1.14 mi SSE of Williamsburg Station
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.423, -72.786

Route 9 between South Street and River Road was washed out, impassable, severely damaged and closed by the Massachusetts State Police. In addition, portions of Route 9 and Old Goshen Road were closed due to mudslides. Hyde Hill Road also was washed out. A basement was flooded with one foot of water on Village Hill Road.

Lightning, Essex

When
July 27, 5:14 PM EST
Where
Essex County, 0.86 mi SW of Montserrat
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.560, -70.880

A house on Lakeshore Drive was struck by lightning setting fire to the roof.

Hail, Hampden

When
July 27, 5:17 PM EST
Where
Hampden County, 0.86 mi NW of Russell
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.190, -72.860

Nickel to quarter size hail fell on Woodland Way.

Thunderstorm Wind, Essex

When
July 27, 5:30 PM EST
Where
Essex County, Lynn
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.470, -70.950

Several tree limbs were downed on Magnolia Avenue.

Lightning, Hampden

When
July 27, 5:40 PM EST
Where
Hampden County, 1.47 mi SSE of Brightwood
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.100, -72.590

Lightning struck a transformer, causing a fire on Melville Street at St. James Avenue.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594703, 594704, 594706, 594705, 594708, 594707.